Texas, 2017Flash Flood and Hail in Texas, March 11, 2017
March 11, 2017 · NWS MAF · 6 events in 3 counties and zones
A surface trough was present across the Lower Trans Pecos and Davis Mountains, and a cold front was across the northern Permian Basin. There was strong surface convergence, instability, moisture, and an upper level disturbance over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was present across the Lower Trans Pecos and Davis Mountains, and a cold front was across the northern Permian Basin. There was strong surface convergence, instability, moisture, and an upper level disturbance over the area. These conditions contributed to thunderstorms that developed with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 11, 4:11 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 11, 4:11 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
411 PM CST Sat Mar 11 2017
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Showers and thunderstorms will continue to develop and spread
across the area this evening and overnight. Gusty and variable
winds are expected with these storms. A cold front with strong and
gusty northeast winds will push through the area this evening.
Winds are expected to remain elevated with some gusts through most
of the night. Low ceilings are also expected to move into the
area tonight and are expected to remain through 18z. Winds will
weaken around 12z and transition to the south Sunday afternoon.
&&
.PREV DISCUSSION... /issued 209 PM CST Sat Mar 11 2017/
DISCUSSION...
Concern for today is potential for tstms, strong-severe, to develop
between 21Z-03Z across the NW-N CWFA and track swd thru the PB by
06Z and then points s. Some discrepancy as to whether the
strongest and greatest coverage of tstms will be pre or post
frontal. NAM12/TTU WRF are farther w, while GFS and high
resolution models are more east bringing tstms thru Midland/Odessa
areas mostly between 00Z-06Z. Frontal boundary is of importance
too because storms may attempt to back build (e to w) into the PB
possibly resulting a broken line. Mid level LR's of 8 C/KM along
with low level moisture will modulate SB instability with SB
CAPES around 1500 J/KG. Wind fields are not particularly strong,
but veering will promote effective shear to around 30kts. As such
we think there will be some severe multi-cells/brief supercell
storms with large hail and strong wind being the main concerns.
Going back to the front, a 3hr isallobaric high of 10mb will
track across the area this evening and with a very tight thermal
gradient the result will be winds that rip for a few hrs, 02Z-09Z.
As such we will issue a wind advisory including Lea Co,
NW-W/Central PB. High wind warning for GDP Pass still looks good.
Sunday AM will be noticeably colder with low temps around 40 and
gusty winds. Clouds are expected to hold in most of the day Sunday
and high temps will not make it out of the 50s in areas n and e
of the Pecos River. It will be warmer Monday despite a frontal
passage in the morning. Low level moisture will return Wed and a
few showers possible across the ern CWFA, but very warm across the
w including SE NM. Another front on Friday will interrupt the
warming trend, meanwhile the NW flow will continue with rising
heights.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 57 46 68 / 60 10 0 0
Carlsbad 43 64 45 71 / 40 10 0 0
Dryden 53 62 48 77 / 60 10 0 10
Fort Stockton 45 62 49 72 / 60 10 0 0
Guadalupe Pass 41 63 49 65 / 30 10 0 0
Hobbs 39 58 43 67 / 50 10 0 0
Marfa 43 65 44 71 / 40 10 0 0
Midland Intl Airport 41 58 47 69 / 70 10 0 0
Odessa 41 58 46 69 / 70 10 0 0
Wink 45 61 45 71 / 60 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 7 PM MST this evening to 3 AM MDT Sunday for
Central Lea County-Eddy County Plains-Northern Lea County-
Southern Lea County.
TX...Wind Advisory from 8 PM CST this evening to 4 AM CDT Sunday for
Andrews-Ector-Gaines-Loving-Midland-Reeves County and Upper
Trans Pecos-Winkler.
High Wind Warning from 8 PM MST this evening to 6 AM MDT Sunday
for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Mar 11, 1:24 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
124 PM CST Sat Mar 11 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
124 PM CST Sat Mar 11 2017 /1224 PM MST Sat Mar 11 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a marginal risk of severe thunderstorms across portions of
southeast New Mexico, the Texas Permian Basin, the Trans-Pecos
Region, and over the mountains of southwest Texas. As a cold front
moves into the area this evening, thunderstorms are expected to
develop along and behind the front. Some storms could reach strong to
severe levels with the main threats being isolated large hail and
damaging winds. Frequent lightning is also possible with these
storms. Isolated afternoon thunderstorms that develop well ahead of
the cold front across the Davis Mountains and adjacent areas to the
east will also have the potential to produce smaller hail and
lightning.
A High Wind Warning is in effect tonight for Guadalupe Pass for
strong northeast winds developing behind a cold front.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No widespread hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Mar 11, 3:37 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM CST SAT MAR 11 2017
TXZ081-112215-
Big Bend Area TX-
337 PM CST SAT MAR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 415
PM CST...
At 336 PM CST, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Marathon, moving southwest at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Brewster
County.
LAT...LON 2971 10305 2989 10330 3015 10288 3007 10274
TIME...MOT...LOC 2136Z 044DEG 21KT 3003 10298
24
Special weather statement, Mar 11, 4:37 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM MST SAT MAR 11 2017
NMZ029-033-112330-
Northern Lea County NM-Central Lea County NM-
337 PM MST SAT MAR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 430 PM
MST...
At 337 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Lovington, moving south at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hobbs, Lovington, Buckeye, Humble City and Industrial Airpark.
LAT...LON 3315 10348 3310 10325 3269 10314 3274 10364
TIME...MOT...LOC 2237Z 356DEG 14KT 3305 10339
80
Special weather statement, Mar 11, 4:49 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM CST SAT MAR 11 2017
TXZ081-112345-
Big Bend Area TX-
449 PM CST SAT MAR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 545
PM CST...
At 449 PM CST, Doppler radar was tracking a strong thunderstorm 21
miles east of Persimmon Gap, or 34 miles northeast of Panther
Junction, moving south at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Brewster
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2962 10314 2982 10281 2976 10262 2973 10263
2973 10266 2975 10267 2974 10268 2968 10269
2963 10274 2960 10274 2960 10277 2955 10277
2952 10281 2949 10280 2946 10283 2942 10283
TIME...MOT...LOC 2249Z 014DEG 15KT 2970 10282
67Special weather statement, Mar 11, 4:56 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM CST SAT MAR 11 2017
TXZ060-061-112345-
Ector TX-Winkler TX-
456 PM CST SAT MAR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR AND EAST CENTRAL
WINKLER COUNTIES UNTIL 545 PM CST...
At 456 PM CST, Doppler radar was tracking a strong thunderstorm over
Notrees, or 16 miles west of West Odessa. This storm was nearly
stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Notrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3174 10290 3200 10290 3200 10266 3174 10262
TIME...MOT...LOC 2256Z 255DEG 3KT 3190 10277
44
Local storm report, Mar 11, 5:21 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL LOVINGTON 32.95N 103.35W
03/11/2017 E0.88 INCH LEA NM FIRE DEPT/RESCUE
NICKEL SIZE HAIL AND WIND GUST TO 50 MPH REPORTED IN
LOVINGTON.
&&
AKLEvent by event
3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Culberson
- When
- March 11, 5:21 PM CST
- Where
- Culberson County, 33 mi E of Pine Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.880, -104.237
A thunderstorm moved across Culberson County and produced a 60 mph wind gust about 33 miles east of Pine Springs.
Hail, Reeves
- When
- March 11, 8:26 PM CST to 8:31 PM CST
- Where
- Reeves County, Pecos
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.420, -103.480
A thunderstorm moved across Reeves County and produced hail damage in Pecos. There were windows broken on about 15 homes. The cost of damage is a very rough estimate.
Thunderstorm Wind, Reeves
- When
- March 11, 8:26 PM CST to 8:27 PM CST
- Where
- Reeves County, Pecos
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.420, -103.480
A thunderstorm moved across Reeves County and produced wind damage in Pecos. There were powerlines down and damaged trees reported. The cost of damage is a very rough estimate.
Flash Flood, Reeves
- When
- March 11, 8:26 PM CST to 8:56 PM CST
- Where
- Reeves County, 1.61 mi W of Pecos to 0.6 mi NNW of Pecos Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.419, -103.507
A thunderstorm moved across Reeves County and produced flash flooding in Pecos. Vehicles were stalled due to the flooding. The cost of damage is a very rough estimate.
Hail, Midland
- When
- March 11, 8:35 PM CST to 8:40 PM CST
- Where
- Midland County, 7 mi WSW of Midland
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.961, -102.190
Thunderstorm Wind, Reeves
- When
- March 11, 8:35 PM CST
- Where
- Reeves County, 2 mi S of Pecos
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.391, -103.480
A thunderstorm moved across Reeves County and produced a 68 mph wind gust two miles south of Pecos.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Tennessee, March 11 to 12, 201726 events
- Winter Weather in North Carolina, March 11 to 12, 201718 events
- Winter Weather in Tennessee, March 11, 201717 events
- Heavy Snow and Winter Weather in Arkansas, March 11, 201713 events
- Dense Fog in California, March 11 to 16, 201712 events
- Winter Weather in Arkansas, March 11, 20177 events
- Winter Weather in Georgia, March 11 to 12, 20176 events
- Heavy Rain in Hawaii, March 11 to 12, 20173 events
- Winter Weather in Tennessee, March 11 to 12, 20173 events
- Cold in New York, March 11, 20172 events
- Cold in Vermont, March 11, 20172 events
- Winter Weather in Missouri, March 11, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679887, 679888, 679891, 679892, 679889, 679890.